Thunderstorm Wind, Greenup
- When
- May 25, 8:30 PM EST
- Where
- Greenup County, 1 mi NE of Argillite
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.500, -82.800
Trees were blown down along Route 207.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 6:27 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 727 PM EDT THU MAY 25 2006 .AVIATION... AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA TONIGHT...ACCOMPANIED BY A BAND OF SHOWERS AND THUNDERSTORMS. TIMING OF THE CONVECTION WILL BE AROUND 03Z ALONG THE OHIO RIVER TO AROUND 07Z IN THE MOUNTAINS. BEHIND THE INITIAL BAND OF CONVECTION...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE MOST OF THE NIGHT BEFORE THE DISTURBANCE EXITS THE MOUNTAINS BY 15Z FRIDAY. VFR AHEAD OF THE INITIAL BAND OF CONVECTION...THEN MAINLY MVFR IN THE SHOWERS AND THUNDERSTORMS. AFTER 12Z IN THE WEST AND 15Z IN THE EAST...CONDITIONS IMPROVING TO VFR CEILINGS 4000 AGL WITH SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 350 PM EDT THU MAY 25 2006/ SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... GUIDANCE SHOWS PRECIPITATION MOVING IN TO THE AREA AROUND MIDNIGHT AROUND 06Z TONIGHT...THROUGH AROUND 12Z FRI MORNING. THE ATMOSPHERE WILL REMAIN VERY UNSTABLE WITH HIGH CAPES MAINLY ACROSS THE WESTERN SECTIONS...AND LIFTED INDEXES OF AROUND -5C. POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY IN BANDS ACROSS THE AREA THIS EVENING FOCUSING MORE ACROSS THE NORTHERN HALF OF THE AREA. THIS ACTIVITY WILL BEGIN TO EXIT THE EASTERN MOUNTAINS LATE FRI MORNING OR EARLY AFTERNOON. WITH SOUTHWEST FLOW AND HIGH DEWPOINTS...EXPECT WARM TEMPERATURES INTO THE LOWER TO MID 60S OVERNIGHT. MAX TEMPS ON FRI WILL BE IN THE UPPER 70S. HOWEVER...IF CLOUDS DISPERSE AND CLEARS OUT...TEMPERATURES COULD REACH THE LOWER TO MID 80S BY FRI AFTERNOON. MET AND MAV NUMBERS LOOK VERY SIMILAR SO WENT CLOSE TO THEM EXCEPT WARMER NEAR HTS THAN CRW OVERNIGHT. PRECIPITATION SHOULD END FRIDAY NIGHT AS THE SYSTEM PULLS OFF TO THE EAST. MESO ETA SOUNDINGS SHOW SOME INSTABILITY ON SATURDAY...BUT SEEMS WAY OVERDONE ON SURFACE DEWPOINTS. USING BETTER LOOKING MOS GUIDANCE DEWPOINTS...THINK SATURDAY SHOULD REMAIN DRY. HIGH PRESSURE IS OVER THE REGION FOR SUNDAY...PROVIDING DRY BUT WARM WEATHER. PREV DISCUSSION... /ISSUED 156 PM EDT THU MAY 25 2006/ AVIATION... LOW PRESSURE SYSTEM ENTERING INTO THE GREAT LAKES REGION THIS AFTERNOON WILL CONTINUE MOVING EAST THROUGH FRI. MID LEVEL WAVE BRINGS PRECIPITATION AROUND MIDNIGHT TONIGHT...AND TOWARDS DAWN TIME TOMORROW. MODELS SHOW SOME DISCREPANCIES IN TERM OF TIMING FOR JUST FEW HOURS APART. SKIES HAVE CLEARED FROM WEST TO EAST ACROSS THE WESTERN HALF OF THE AREA EARLY THIS AFTERNOON...AND WILL CONTINUE TO DO SO ACROSS THE REST OF THE AREA THROUGH THIS EVENING. THIS CLEARING WILL PUSH TEMPERATURE UP INTO THE 80S...MAKING THE LOCAL ATMOSPHERE MORE BUOYANT ALLOWING CLOUDS AND PERHAPS THUNDERSTORM DEVELOPMENT. MODELS SHOW VERY UNSTABLE ATMOSPHERE WITH HIGH CAPES...AND SOME BL CONVERGENCE. WITH THESE CONDITIONS AFTERNOON THUNDERSTORMS COULD DEVELOP ANYWHERE. THE DEVELOPMENT WILL FOCUS NEAR CRW...HTS... AND PKB SITES BY MID AFTERNOON...SPREADING WEST TO POSSIBLE AFFECT CKB AND EKN LATER ON. THE WRF...PARALLEL-NAM...AND WSETA MODELS BRING ONE LINE OF PRECIP REACHING HTS AND PKB SITES AROUND 06Z TONIGHT...REACHING THE SOUTHERN SECTIONS OF WV AROUND 12Z FRI. CHANCE OF THUNDERSTORMS POSSIBLE AT CRW...HTS...AND PKB AROUND 05Z TONIGHT UNDER MVFR CEILINGS AND VISIBILITIES. SHOWER WILL BE POSSIBLE THROUGH THE NIGHT. THUNDERSTORMS MAY RETURN TO THE AREA AROUND 12Z TOMORROW MORNING. PREV DISCUSSION... /ISSUED 1252 PM EDT THU MAY 25 2006/ LONG TERM /MONDAY THROUGH THURSDAY/... THE EXTENDED MODELS SEEM TO BE IN DECENT AGREEMENT ON SHOWING A GOOD RIDGE OF HIGH PRESSURE OVER THE EASTERN HALF OF THE COUNTRY FOR MUCH OF NEXT WEEK. THIS SHOULD ALLOW FOR MORE NORMAL TYPE TEMPERATURES FOR LATE MAY INTO EARLY JUNE WITH READINGS INTO THE 80S AND MORE HUMID CONDITIONS. THIS SCENARIO FOLLOWS ALONG WITH THE GUIDANCE FROM HPC. FOR MEMORIAL DAY...THE RIDGE OF HIGH PRESSURE SHOULD BE STRONG ENOUGH TO KEEP CONDITIONS DRY AND WARM AS THE CENTER OF THE RIDGE IS OVER THE OHIO VALLEY. AS THE WEEK PROGRESSES THE MODELS DO BEGIN TO DIVERGE SOME ON THE DETAILS ASSOCIATED WITH THE RIDGE...AS THE GFS TRIES TO SHOW A WEAKENS IN THE RIDGE ACROSS THE OHIO VALLEY WHILE THE ECMWF JUST CONTINUES TO RETROGRADE THE RIDGE WEST...GETTING THE REGION ON THE PERIPHERY OF THE RIDGE. IN EITHER CASE...THIS SHOULD ALLOW FOR A SLOW INCREASE IN THE CHANCE FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AS THE WEEK WEARS ON...BUT DO NOT SEE ANY ORGANIZED SYSTEMS TO BRING SIGNIFICANT PRECIPITATION TO THE REGION AS A WHOLE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 AM EDT THU MAY 25 2006 KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-260730- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 328 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ101>103-OHZ066-067-075-076-083>087-260730- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH- 328 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THUNDERSTORMS MOVING IN FROM THE WEST THIS EVENING MAY BE SEVERE AT FIRST...BUT THESE STORMS SHOULD WEAKEN AS THEY ROLL TOWARD THE OHIO RIVER AND THE BIG SANDY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TRM / 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 851 PM EDT THU MAY 25 2006 KYZ101-102-OHZ066-083-084-260215- GREENUP-CARTER-PERRY-JACKSON OH-VINTON- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...JACKSON... WELLSTON...OAK HILL...MCARTHUR...HAMDEN 851 PM EDT THU MAY 25 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO SOUTHEAST OHIO AND NORTHEAST KENTUCKY BETWEEN 9 AND 9:30 PM. FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. STRONG WIND GUSTS BETWEEN 45 MPH AND 55 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. VERY HEAVY RAINFALL IS EXPECTED...WITH POSSIBLE RAINFALL RATES OF ONE INCH PER HOUR. HC
The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down along Route 207.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497221, 5497222.